Drought, Northwest Plateau
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought severity continued to increase across portions of eastern New Mexico throughout the month. Overall, May fared better than previous months with numerous days of at least some measurable precipitation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought severity continued to increase across portions of eastern New Mexico throughout the month.
Overall, May fared better than previous months with numerous days of at least some measurable precipitation. Portions of the Rio Grande Valley and eastern plains, for example, recorded near to above normal precipitation. Areas in eastern Catron County as well as most of Socorro County also experienced near to above normal precipitation. North-central portions of the state, the south-central mountains and areas across the west had 50% or lower percent of normal precipitation for the month.
The coverage of Exceptional Drought (D4) nearly doubled, encompassing most of central New Mexico and the eastern half of the state. At the beginning of the month D4 conditions impacted 25% of the area and by month's end that had increased to 45%. The remaining drought categories remained nearly the same. The only areas in New Mexico that were not classified as D4 were in the D3 category, or extreme drought, while the the northeast corner and north central areas were in D2 or severe drought.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 10:47 PM MST, 1 hour 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1147 PM MDT TUE APR 30 2013 .AVIATION... 06Z TAF CYCLE UPPER TROUGH TO CONTINUE DEEPENING OVER NORTHERN AND CENTRAL ROCKIES THROUGH 01/12Z. COLD FRONT STRETCHED JUST NORTH OF COLORADO/NEW MEXICO BORDER AT 01/06Z FORECAST TO PLUNGE INTO THE EASTERN PLAINS BY 01/12Z AND RACE THROUGH THE REGION BY 01/18Z. SFC WND GUSTS TO AROUND 45 KT WILL BE ASSOCIATED WITH THE BOUNDARY AND LOCAL MVFR CIGS AND LIGHT SHOWERS MAY DEVELOP OVER NE NM. N TO NE WINDS TO STRENGTHEN WITH GUSTS TO 50KT OVER THE EASTERN PLAINS AFT 02/00Z WITH AN EAST WIND PACKING GUSTS TO 50KT IN VCNTY CANYONS DEVELOPING INTO THE RGV. && .PREV DISCUSSION...943 PM MDT TUE APR 30 2013... MADE SOME UPDATES TO WINDS AND POPS FOR WEDNESDAY AND WEDNESDAY NIGHT...AND SENT OUT WIND ADVISORY FOR THE NORTHEAST TO EAST CENTRAL PLAINS FOR WEDNESDAY. WINDS ARE GOING TO BE VERY STRONG WITH THIS FRONT WEDNESDAY AND WEDNESDAY NIGHT...POSSIBLY WITH SOME SEVERE GUSTS. WHILE OVERALL GRAPHICAL DEPICTIONS OF THE UPPER TROUGH AND THE SURFACE FRONT ARE DECENTLY AGREED UPON BY THE MODELS...THE NUMERICAL MOS GUIDANCE HAS SOME BIG DISCREPANCIES REGARDING WIND SPEEDS. THE MET IS VERY MUCH AN OUTLIER WITH MUCH LOWER SPEEDS...HOWEVER IF YOU LOOK AT THE SURFACE GRADIENT WITH THE FRONT...ALL MODELS DEPICT A VERY ROBUST GRADIENT WITH IMMENSE PRESSURE RISES BEHIND THE FRONT AS IT SPILL SOUTHWARD AND WESTWARD. WINDS WERE NUDGED CLOSER TO THE MAV/EURO MOS NUMBERS WHICH ARE MUCH HIGHER...BUT SEEM MORE REASONABLE WITH THE SHARP SURFACE PRESSURE AND TEMPERATURE GRADIENTS. IN FACT...LATE WEDNESDAY AFTERNOON...MODELS SHOW ROUGHLY 20 MB GRADIENT BETWEEN FT SUMNER AND THE NORTHEAST CORNER OF THE STATE. BY 02/06Z...3HR PRESSURE RISES OF 15-16MB ARE SHOWN THROUGH THE CENTRAL PART OF THE STATE. HAVE ADVISORY FOR THE NORTHEAST TO EAST CENTRAL PLAINS WEDNESDAY DAYTIME...BUT THE SPEEDS MAY INCREASE AND FLIRT WITH 60 MPH GUST/HIGH WIND CRITERIA BEFORE DARK. SUBSEQUENT SHIFTS WILL ALMOST CERTAINLY NEED TO EXTEND OR UPGRADE THE ADVISORY FOR THESE AREAS AS THE WINDS CONTINUE WEDNESDAY NIGHT. THE OTHER BIG CONCERN WILL BE CENTRAL VALLEY AREAS THAT WILL SEE A VERY STOUT CANYON/GAP WIND EVENT...ALSO POTENTIALLY MEETING HIGH WIND CRITERIA IN ABQ...ABO PASS...AND OTHER VULNERABLE LOCALES. 52 && . 318 PM MDT TUE APR 30 2013... AN UPPER LEVEL TROUGH DEEPENING OVER THE NORTHERN ROCKIES THIS MORNING WILL DIVE SOUTHEASTWARD ACROSS NORTHERN AND EASTERN NM WEDNESDAY NIGHT AND THURSDAY. THE SYSTEM WILL SEND A COLD FRONT SOUTHWARD THROUGH NORTHWEST NM AND MORE QUICKLY SOUTHWESTWARD THROUGH EASTERN NM ON WEDNESDAY. THIS FRONT WILL PLOW INTO THE RIO GRANDE VALLEY WEDNESDAY NIGHT WITH A STRONG EAST CANYON WIND BEARING GUSTS NEAR 55 MPH IN THE ALBUQUERQUE AREA AND GUSTS IN THE 40 TO 50 MPH RANGE ELSEWHERE FROM TAOS SOUTHWARD BELOW CANYONS OPENING INTO THE RIO GRANDE VALLEY FROM THE EAST. THE STRONG EAST CANYON WIND WILL PEAK AROUND SUNRISE THURSDAY MORNING...THEN THE WINDY CONDITIONS WILL GRADUALLY WEAKEN THROUGH THE DAY. THEY MAY STRENGTHEN SOME BRIEFLY ON THURSDAY EVENING BEFORE FINALLY DIMINISHING THURSDAY NIGHT. BEHIND THE FRONT ON THE PLAINS...A 1038 MB OR SO SURFACE HIGH WILL APPROACH EASTERN NEW MEXICO FROM THE NORTH INDUCING STRONG N AND NE WINDS ACROSS THE FAR EASTERN PLAINS WITH GUSTS AROUND 50 MPH FOR MUCH OF THE NIGHT INTO EARLY THURSDAY MORNING. THIS WILL SURELY KICK UP AREAS OF HAZARDOUS NIGHT TIME BLOWING DUST WHICH COULD WREAK HAVOC WITH IMPORTANT ARTERIES LIKE I-40. THE SYSTEM WILL ALSO BRING A CHANCE OF PRECIPITATION MAINLY ALONG AND EAST OF THE SANGRE DE CRISTO MOUNTAINS WEDNESDAY THROUGH THURSDAY. THE PRECIP WILL START AS RAIN AND MAYBE A FEW THUNDERSTORMS ALONG THE FRONT ON WEDNESDAY. HOWEVER...PLUMMETING TEMPERATURES IN THE WAKE OF THE FRONT WILL QUICKLY CHANGE THE PRECIP OVER TO SNOW ACROSS THE NORTHERN MOUNTAINS AND NORTHEAST WITH SUNSET WEDNESDAY EVENING. BY EARLY THURSDAY LOWER ELEVATIONS OF THE NE PLAINS NEAR THE CO BORDER COULD HAVE AROUND 1 INCH OF SNOW...WITH AROUND 2 INCHES ABOVE 7500 FEET. EAST CENTRAL AND SOUTHEAST AREAS WILL ALSO HAVE A SHOT AT SOME SHOWERS WEDNESDAY NIGHT AND THURSDAY...BUT ANY WETTING PRECIPITATION WILL PROBABLY BE CONFINED NEAR THE TX BORDER. IN THE WAKE OF THE EXITING STORM SYSTEM...COLD TEMPERATURES WILL TAKE HOLD. AFTER WIDESPREAD RECORD AND NEAR RECORD HIGHS 9-18 DEGREES ABOVE NORMAL TODAY...ALL BUT SOUTHWEST PARTS OF THE FORECAST AREA WILL EXPERIENCE HIGHS 9 TO 29 DEGREES BELOW NORMAL THURSDAY. NEAR RECORD LOW TEMPERATURES ARE EXPECTED THURSDAY MORNING ACROSS MUCH OF NORTHEAST AND EAST CENTRAL NEW MEXICO. WITH THIS AFTERNOONS FORECAST PACKAGE WE ARE ISSUING FREEZE WATCHES AND HARD FREEZE WATCHES FOR THIS AREA AND AS FAR SOUTHWESTWARD AS THE S CENTRAL HIGHLANDS AND HIGH PLAINS OF EASTERN LINCOLN COUNTY. WILL KEEP DE BACA AND CHAVES COUNTIES OUT OF THE FREEZE WATCH FOR NOW...DUE TO WARMER TEMPERATURES EXPECTED IN THE PECOS VALLEY. PORTIONS OF THESE TWO COUNTIES WILL PROBABLY REACH FREEZING NEAR SUNRISE THURSDAY...BUT ONLY FOR AN HOUR OR TWO. FREEZING TEMPERATURES COULD DEVELOP IN ALL LOCATIONS EAST OF THE CENTRAL MOUNTAIN CHAIN FRIDAY NIGHT...AS WELL AS PORTIONS OF THE RIO GRANDE AND RIO CHAMA VALLEYS AND THE NORTHWEST PLATEAU. TEMPERATURES WILL BEGIN TO REBOUND FRIDAY AFTERNOON...BUT ANOTHER ROUND OF LESS BRUTAL FREEZING TEMPERATURES WILL RETURN TO THE NORTHEAST HIGHLANDS AND PLAINS EARLY SATURDAY MORNING. THE COLD UPPER LEVEL TROUGH WILL DEVELOP A CLOSED UPPER LOW EAST OR NORTHEAST OF NM THURSDAY NIGHT...THEN THIS FEATURE WILL TRACK SLOWLY AWAY FROM OUR STATE. IN ITS WAKE ANOTHER UPPER TROUGH WILL SAG SOUTHWARD THROUGH THE NORTHERN ROCKIES FRI AND SAT...THEN FORM A CLOSED LOW OVER THE GREAT BASIN SUN WHICH WILL RETROGRADE SOUTHWESTWARD OVER CA ON MONDAY. GFS AND ECMWF DIVERGE ON HOW PROGRESSIVELY THE LOW WILL TRACK EASTWARD OVER THE SOUTHWEST US THIS WEEKEND OF DURING THE COMING WORK WEEK. IF THE FASTER ECMWF IS CORRECT...THEN PRECIP CHANCES COULD INCREASE AGAIN ACROSS THE NORTHERN MOUNTAINS SATURDAY...THEN AREAWIDE SATURDAY NIGHT THROUGH SUNDAY. 44 .FIRE WEATHER... MAIN FIRE WEATHER CONCERN CONTINUES TO BE THROUGH EARLY THIS EVENING WITH A RED FLAG WARNING REMAINING IN PLACE FOR WEST CENTRAL AND NORTHWEST NM THROUGH 7 PM. WINDS ALOFT WILL ACTUALLY CONTINUE TO INCREASE THROUGH THIS EVENING AND SPOTTY RED FLAG WARNING CONDITIONS COULD CONTINUE THROUGH 9 PM IN THE CHUSKA MOUNTAINS. AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE THROUGH THIS EVENING AROUND CLINES CORNERS AND LAS VEGAS. OTHERWISE A DRY NIGHT COMING UP WITH GUSTY WINDS REMAINING OVER THE WESTERN AND CENTRAL MOUNTAIN PEAKS. TEMPERATURES WILL BE MILD FOR THE START OF MAY WITH RH RECOVERIES FAIR TO POOR. A STRONG BACK DOOR COLD FRONT WILL REACH NORTHEAST NM BY DAYBREAK WEDNESDAY. CANCELED THE FIRE WEATHER WATCH FOR WEDNESDAY AFTERNOON AND EARLY EVENING FOR THE MIDDLE RIO GRANDE VALLEY AS THE POTENTIAL FOR STRONG NORTHWEST WINDS LOOKS TO BE DELAYED UNTIL EVENING WHEN TEMPERATURES HAVE COOLED ENOUGH TO PREVENT CRITICAL FIRE WEATHER CONDITIONS. MEANWHILE THE STRONG BACK DOOR FRONT WILL PLOW FROM SOUTH AND WEST THROUGH THE FORECAST AREA WEDNESDAY INTO THURSDAY BRINGING IN A MUCH COOLER AIR MASS...HIGHER RELATIVE HUMIDITY VALUES AND DECREASING VENTILATION RATES. STRONG EAST CANYON WINDS WILL HOWL INTO THE RIO GRANDE VALLEY WEDNESDAY NIGHT AND PUSH ALL THE WAY TO THE CONTINENTAL DIVIDE EARLY THURSDAY. A WARM UP IS STILL EXPECTED FRIDAY AS SURFACE HIGH PRESSURE SHIFTS WELL SOUTH OF THE REGION AND A SOUTHERLY COMPONENT TO THE WINDS DEVELOPS. ANOTHER CHILLY SURGE OF AIR IS EXPECTED SATURDAY NIGHT... COOLING THINGS OFF SUNDAY AND BRINGING IN HIGHER RH VALUES ESPECIALLY TO THE EAST. THE GFS PREDICTS AN UNSEASONABLY DEEP TROUGH/CLOSED LOW IS FORECAST TO FORM ALONG THE WEST COAST OVER THE WEEKEND AND THEN MOVE SLOWLY EAST TO THE FOUR CORNERS AREA BY WEDNESDAY. IF THIS WERE TO VERIFY INCREASING MOISTURE FROM THE SOUTH WILL COMBINE WITH LARGE-SCALE ATMOSPHERIC LIFT AND INCREASING INSTABILITY TO PRODUCE AT LEAST ISOLATED SHOWERS AND THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. MODELS ARE IN GOOD AGREEMENT THAT DEW POINTS WILL RISE INTO THE 30S AND 40S...MAKING WETTING SHOWERS A BETTER POSSIBILITY FOR THE FIRST HALF OF NEXT WEEK. IT LOOKS LIKE AN EXTENDED PERIOD WITH NO MAJOR CONCERNS FOR WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS WEDNESDAY THROUGH THE MIDDLE OF NEXT WEEK. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES...NMZ522-524-532>536-539. WIND ADVISORY FROM 9 AM TO 6 PM MDT WEDNESDAY FOR THE FOLLOWING ZONES...NMZ534>536. HARD FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR THE FOLLOWING ZONES...NMZ523-528>531. WIND ADVISORY FROM 6 AM TO 6 PM MDT WEDNESDAY FOR THE FOLLOWING ZONES...NMZ527-530-531. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 518 AM MDT TUE APR 30 2013 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 518 AM MDT TUE APR 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH THIS EVENING FOR THE NORTHWEST PLATEAU AND NORTHWEST HIGHLANDS WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. WIND SPEEDS WILL GUST LOCALLY TO 50 MPH OVER THE CHUSKA AND SAN JUAN SUMMITS AND HIGH COUNTRY GAPS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MUCH COLDER AIR INVADING NEW MEXICO WEDNESDAY AND WEDNESDAY NIGHT WILL DROP TEMPERATURES WELL BELOW NORMAL THROUGH THURSDAY. GUSTY WINDS WILL BECOME STRONG WEDNESDAY EVENING...WITH BLUSTERY GUSTS THROUGH CENTRAL MOUNTAIN CHAIN GAPS AND OVER THE RIO GRANDE VALLEY WEDNESDAY NIGHT AND THURSDAY. VISIBILITIES WILL BE REDUCED IN BLOWING DUST WEDNESDAY THROUGH THURSDAY. GUSTY WINDS AND LOW HUMIDITIES WILL PRODUCE ELEVATED FIRE DANGER OVER THE RIO GRANDE VALLEY FROM LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. RAIN SHOWERS CHANGING TO SNOW OVER THE NORTHEAST HIGHLANDS AND NORTHEAST PLAINS WEDNESDAY NIGHT COMBINED WITH GUSTY NORTH TO NORTHEAST WINDS WILL PRODUCE AREAS OF BLOWING SNOW ALONG THE INTERSTATE 25 CORRIDOR FROM WAGON MOUND TO THE COLORADO LINE...AND EAST ACROSS COLFAX AND UNION COUNTIES TO THE TEXAS AND OKLAHOMA BORDERS. VISIBILITIES WILL BE LOCALLY REDUCED AND TRAVEL MAY BE IMPEDED. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS. SHY
40 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443557, 443558, 443559, 443560, 443561, 443562, 443563, 443564, 443565, 443566, 443567, 443568, 443569, 443570, 443571, 443572, 443573, 443574, 443575, 443576, 443577, 443578, 443579, 443580, 443581, 443582, 443583, 443584, 443585, 443586, 443587, 443588, 443589, 443590, 443591, 443592, 443593, 443594, 443595, 443596.